Thunderstorm Wind, Beaver
- When
- May 29, 4:57 PM CST
- Where
- Beaver County, 3.04 mi NW of Logan
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.600, -100.260
Oklahoma mesonet measured a 58 mph gust.
Dryline setup across the eastern Panhandles in-conjunction with residual outflow boundaries from convection from the previous day set the stages for supercell development. SBCAPE values of 2000-3000 J/kg in a very favorable low level moisture environment ahead of the dryline along with effective SRH of 100-200 m2/s2 due to good low level directional shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Dryline setup across the eastern Panhandles in-conjunction with residual outflow boundaries from convection from the previous day set the stages for supercell development. SBCAPE values of 2000-3000 J/kg in a very favorable low level moisture environment ahead of the dryline along with effective SRH of 100-200 m2/s2 due to good low level directional shear. Two supercells developed in the afternoon hours on the 29th in the eastern TX Panhandle. The northern storm became a left mover and produced hail up to golf balls with damaging wind gusts in the northeastern combined Panhandles before exiting the region. The right mover moved through the southeast TX Panhandle was a larger and stronger storm. This supercell had strong rotation and eventually dropped a tornado in two different locations in its path; both rated EF-0, along with very large hail up to 3 in diameter in the town of Wheeler.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 29, 2:52 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 352 PM CDT Tue May 29 2018 .DISCUSSION... Shortwave trough moving through the northern/northeastern Panhandles tonight resulting in some convection early prior to about 03Z or so Wednesday mainly over the northeastern portions. Cold front should slowly push south and east tonight and early Wednesday across the forecast area with light north to northeast and east winds. Convection will quickly move out of the Panhandles after 03Z Wednesday with dry conditions briefly Wednesday as an upper ridge builds into the area. Another shortwave trough will approach the Panhandles Wednesday afternoon and Wednesday night bringing additional chances for convection across the northern portions of the Panhandles. Upper ridge builds back into the forecast area Thursday into Friday with hot and dry conditions expected. A Heat Advisory may be needed for Palo Duro Canyon both days as temperatures should reach 105 degrees or higher. Upper trough to approach the forecast area Friday afternoon into Friday night with chances for convection mainly over the eastern and southeastern portions of the Panhandles. Cold front to push through the forecast area late Friday night and early Saturday resulting in not as hot conditions for the weekend. Southern stream upper trough to approach the forecast area by Sunday bringing more chances for convection mainly to the western Panhandles by Sunday night and then spreading eastward early next week across the remainder of the forecast area. Schneider && .FIRE WEATHER... Elevated fire weather conditions could possibly develop mainly over the extreme western Panhandles Thursday afternoon and early evening with RFTIs forecast to be 1 to 2 and ERC Percentiles around 85 to 92 percent. Possibly more widespread elevated to marginally critical fire weather conditions Friday with RFTIs of 1 to 2 in the eastern half of the Panhandles and 3 to 4 in the western half. ERC Percentiles Friday around 85 to 95 percent across much of the area. The biggest caveat both Thursday and Friday will be the greenup occurring over the Panhandles due to recent rainfall/heavy rainfall. With the elevated to marginally critical fire weather conditions limited only to those locations which have not received any rainfall at all recently or only trace amounts/less than wetting rainfall of a quarter of an inch, opted to leave out mention for now and just continue to monitor situation closely. Schneider && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 62 94 64 100 68 / 5 5 5 0 0 Beaver OK 63 91 65 97 66 / 30 10 30 5 0 Boise City OK 60 87 59 96 60 / 5 30 20 5 0 Borger TX 64 94 66 101 70 / 5 10 10 0 0 Boys Ranch TX 61 94 62 100 65 / 0 10 5 0 0 Canyon TX 62 96 63 101 67 / 0 5 0 0 0 Clarendon TX 65 97 67 103 71 / 0 5 0 0 0 Dalhart TX 59 91 59 98 60 / 0 10 10 0 0 Guymon OK 62 90 62 98 64 / 5 20 30 5 0 Hereford TX 61 97 63 100 65 / 0 5 0 0 0 Lipscomb TX 64 93 66 98 69 / 40 5 20 5 0 Pampa TX 63 93 65 99 69 / 5 10 5 5 0 Shamrock TX 65 97 68 102 71 / 10 0 5 5 0 Wellington TX 67 100 70 105 72 / 5 0 0 5 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 16/11
Hazardous Weather Outlook National Weather Service Amarillo TX 311 PM CDT Tue May 29 2018 OKZ001>003-TXZ001>020-317-301100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 311 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across the Oklahoma Panhandle and the northeast Texas Panhandle this afternoon and tonight. Some of the storms may become severe with large hail, damaging winds, and tornadoes. A Tornado Watch is in effect for the eastern Oklahoma and northeast Texas Panhandles until 9 PM CDT this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible across the Oklahoma Panhandle and the northern Texas Panhandle on Wednesday and Wednesday night. Thunderstorms will then be possible across the eastern Texas and Oklahoma Panhandles Friday and Friday night. Thunderstorms will be possible across much of the Panhandles Sunday night through Monday night. Some of the storms may become severe with large hail and damaging winds. High temperatures may warm to 105 degrees or higher in Palo Duro Canyon State Park on Thursday and Friday. Therefore, a Heat Advisory may become necessary. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. Schneider
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
514 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL MIAMI 35.69N 100.64W
05/29/2018 E1.00 INCH ROBERTS TX TRAINED SPOTTER
HAIL RANGING FROM DIME TO QUARTER SIZE REPORTED.
&&
EVENT NUMBER AMA1800178
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM FUNNEL CLOUD 9 W MOBEETIE 35.55N 100.61W
05/29/2018 GRAY TX STORM CHASER
STORM CHASER VIDEO OF A FUNNEL CLOUD.
&&
EVENT NUMBER AMA1800179
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 7 SSE MIAMI 35.59N 100.60W
05/29/2018 E2.75 INCH GRAY TX STORM CHASER
BASEBALL SIZE HAIL REPORTED.
&&
EVENT NUMBER AMA1800181
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
544 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL DARROUZETT 36.45N 100.33W
05/29/2018 E1.25 INCH LIPSCOMB TX TRAINED SPOTTER
&&
EVENT NUMBER AMA1800182
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
550 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 WSW DARROUZETT 36.43N 100.43W
05/29/2018 E1.75 INCH LIPSCOMB TX PUBLIC
PICTURE RECEIVED OF GOLF BALL SIZE HAIL.
&&
EVENT NUMBER AMA1800183
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TSTM WND GST 8 W SLAPOUT 36.60N 100.26W
05/29/2018 M58 MPH BEAVER OK MESONET
OKLAHOMA MESONET MEASURED 58 MPH WIND GUST
&&
EVENT NUMBER AMA1800184
BIEDAThe Dodge City radar (KDDC), 132 km away, was scanning. The volume nearest the first event began at 22:56 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Oklahoma mesonet measured a 58 mph gust.
Report received by spotter network.
Report received by Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756130, 756128, 756129.